Alert archive / Alabama / River Flood Warnings in 2020
River Flood Warning 76, NWS Birmingham, AL
NWS Birmingham, AL issued this river flood warning at Mar 5, 2020, 7:58 PM CST for Jefferson County, Tuscaloosa County, Walker County, Alabama. It took effect at Mar 6, 2020, 5:40 AM CST. It was in force for 14 hr.
The area
The outline as issued.
The facts
- Issued
- Mar 5, 2020, 7:58 PM CST (01:58 UTC)
- In effect from
- Mar 6, 2020, 5:40 AM CST
- Expired
- Mar 6, 2020, 7:42 PM CST
- In force
- 14 hr
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Jefferson County, AL, Tuscaloosa County, AL, Walker County, AL
The radar
The Birmingham radar (KBMX), 58 km from the middle of the area, began a volume at 01:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Locust Fork at Sayre (SAYA1).
- Action stage
- 25 ft
- Minor stage
- 25 ft
- Moderate stage
- 45 ft
- Major stage
- 49 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 02456500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
167
WGUS44 KBMX 060158
FLWBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Birmingham AL
758 PM CST Thu Mar 5 2020
...The National Weather Service in Birmingham AL has issued a Flood
Warning for the following rivers in Alabama...
Locust Fork At Sayre Affecting Jefferson...Tuscaloosa and Walker
Counties.
.Rises due to recent heavy rainfall will send Locust Fork at Sayre
into flood stage. A flood warning is now in effect.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive cars through flooded areas. Turn Around...Don't Drown.
Another statement will be issued by Friday morning...or sooner if
conditions warrant.
&&
ALC073-125-127-061357-
/O.NEW.KBMX.FL.W.0076.200306T1140Z-200307T1727Z/
/SAYA1.1.ER.200306T1140Z.200306T1800Z.200307T0527Z.NO/
758 PM CST Thu Mar 5 2020
The National Weather Service in Birmingham AL has issued a
* Flood Warning for
the Locust Fork At Sayre.
* from late tonight to Saturday morning...or until the warning is
cancelled.
* At 7:00 PM Thursday The stage Was 21.9 feet.
* Flood stage is 25.0 feet.
* Minor flooding is forecast.
* Forecast...rise above flood stage by early tomorrow and continue
to rise to near 26.1 feet by tomorrow early afternoon . The river
will fall below flood stage by tomorrow late evening .
* Impact...At 25.0 feet...Flooding of low lying wood lands and
agricultural lands along the Locust Fork occurs.
&&
LAT...LON 3371 8694 3358 8705 3345 8733 3348 8737
3362 8714 3373 8698
$$2 follow-up statements
282
WGUS84 KBMX 061453
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Statement
National Weather Service Birmingham AL
853 AM CST Fri Mar 6 2020
...The flood warning continues for the Locust Fork At Sayre...
...The flood warning continues for the Black Warrior River At
Oliver Lock and Dam...and Selden Lock and Dam...
.Rises continue along much of the Black Warrior River...and flood
warnings remain in effect along portions of the river.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive cars through flooded areas. Turn Around...Don't Drown.
Another statement will be issued by Saturday morning...or sooner if
conditions warrant.
&&
ALC073-125-127-070252-
/O.EXT.KBMX.FL.W.0076.000000T0000Z-200307T0900Z/
/SAYA1.1.ER.200306T1610Z.200306T1800Z.200306T2100Z.NO/
853 AM CST Fri Mar 6 2020
The Flood Warning continues for
The Locust Fork At Sayre.
* until late tonight...or until the Warning is cancelled.
* AT 8:00 AM Friday the stage was 24.6 feet.
* Minor flooding is forecast.
* Flood stage is 25 feet.
* Forecast...Rise above flood stage by late this morning and continue
to rise to near 25.3 feet by this afternoon. The river will fall
below flood stage by late this afternoon...and then fall the next
few days.
* Impact...At 25 feet...Flooding of low lying wood lands and
agricultural lands along the Locust Fork occurs.
&&
LAT...LON 3371 8694 3358 8705 3345 8733 3348 8737
3362 8714 3373 8698
$$
ALC063-065-091-119-125-070252-
/O.EXT.KBMX.FL.W.0074.000000T0000Z-200308T0130Z/
/TODA1.1.ER.200305T2228Z.200307T0000Z.200307T1330Z.NO/
853 AM CST Fri Mar 6 2020
The Flood Warning continues for
The Black Warrior River At Oliver Lock and Dam.
* until Saturday evening...or until the warning is cancelled.
* At 8:30 AM Friday the stage was 130.4 feet.
* Flood stage is 129 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 131.7 feet by
this evening. The river will fall below flood stage Saturday
morning...and then fall the next few days.
* Impact...At 132 feet...Flooding of rural roads southwest of
Tuscaloosa occurs. At 129 feet...Flooding of agricultural lands
in areas southwest of Tuscaloosa occurs.
&&
LAT...LON 3320 8759 3308 8756 3277 8782 3281 8789
3321 8769 3322 8759
$$
ALC063-065-091-070252-
/O.CON.KBMX.FL.W.0060.000000T0000Z-000000T0000Z/
/WLDA1.1.ER.200304T2237Z.200308T2300Z.000000T0000Z.NO/
853 AM CST Fri Mar 6 2020
The Flood Warning continues for
The Black Warrior River At Selden Lock and Dam.
* until further notice...or until the warning is cancelled.
* At 8:30 AM Friday the stage was 96.8 feet.
* Flood stage is 90 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 99 feet by
early Monday morning and then begin falling.
* Impact...At 98 feet...Some cabins and trailers along the river
begin to flood. At 94 feet...Some secondary roads in the area
begin to flood. Flooding of farm and pasture lands continues.
&&
LAT...LON 3277 8782 3256 8769 3251 8782 3262 8784
3273 8790 3281 8789
$$242
WGUS84 KBMX 070142
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Statement
National Weather Service Birmingham AL
742 PM CST Fri Mar 6 2020
...The flood warning is cancelled for the Locust Fork At Sayre...
.The Locust Fork at Sayre crested ever so slightly below flood stage
earlier today. The river will continue falling and the flood warning
has been canceled.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive cars through flooded areas. Turn Around...Don't Drown.
This is the last statement concerning this event.
&&
ALC073-125-127-070212-
/O.CAN.KBMX.FL.W.0076.000000T0000Z-200307T0900Z/
/SAYA1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
742 PM CST Fri Mar 6 2020
The Flood Warning is cancelled for
The Locust Fork At Sayre.
* AT 7:00 PM Friday the stage was 24.1 feet.
* Flood stage is 25.0 feet.
* Forecast...The river crested below flood stage at 24.7 feet. The
river will fall to 15.4 feet by .
&&
LAT...LON 3371 8694 3358 8705 3345 8733 3348 8737
3362 8714 3373 8698
$$What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this river flood warning went out at Mar 5, 6:41 PM CST, 1 hour 17 minutes earlier.
Area forecast discussion, Mar 5, 6:41 PM CST, 1 hour 17 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 641 PM CST Thu Mar 5 2020 .UPDATE... For 00Z Aviation. && .SHORT TERM... /Updated at 0326 PM CST Thu Mar 05 2020/ Through Friday. Surface low is now located near Tallahassee and moving eastward, as the upper level trough axis swings through the area. Seeing drier air and clearing skies finally move into northwest Central Alabama. A few areas of light showers continue across mainly eastern portions of the area, but from this point forward, most locations will be dry, with little to no additional rainfall accumulation. Will not carry any rain chances beyond sunset this evening. Skies will continue to clear with winds relaxing. A strong cold front, currently located near the Mississippi River, will push southeastward overnight, and through much of Central Alabama by sunrise Friday. Ahead of the front, there could be a period of light fog as winds diminish and skies clear, mainly across the southeast where low level moisture will be highest. Winds will increase from the northwest behind the front, mixing out any fog development. Lows tonight will fall into the upper 30s far north to mid 40s across the south. We welcome sunny skies and dry conditions back Friday, with breezy northwesterly winds helping to keep high temperatures in the 50s. Looking ahead toward the next weather system...model trends have slowed down the arrival of rainfall on Monday, and have trimmed rain chances back during the day. Otherwise, no significant changes were needed. 14 .LONG TERM... /Updated at 0242 AM CST Thu Mar 05 2020/ Friday night through Wednesday. Broad mid/upper-level ridging will encompass much of the CONUS over the weekend between a trough and associated nor'easter departing eastward over the western Atlantic and another trough near the West Coast. The pressure gradient between the nor'easter and a 1035mb high centered over the Lower Ohio Valley will maintain northerly winds and cold air advection. A light freeze is expected over generally the northern half of the area, and while the growing season has not officially started, steps may need to be taken to protect sensitive plants. Light northerly winds will keep temperatures a few degrees below normal on Saturday but there will be plenty of sunshine. The pressure gradient relaxes Saturday night as high pressure reaches the Carolinas. This results in ideal radiational cooling conditions during the evening hours, but east winds will pick up a bit later in the night, while some high clouds move through due to a weak wave aloft. This will probably keep any freezing temperatures confined to typically cooler locations. Low-level southerly flow results in very pleasant early spring conditions for Sunday with just a few passing mid-level clouds. By early next week a closed low will have formed well off the California coast with broad ridging over the Gulf. A few weak waves will eject out the upper low through the southern stream, while a more active northern stream will be located near the Canadian border. This results in warm temperatures for Central Alabama with seemingly ever-present rain chances, but widespread heavy rainfall is not expected at this time. A shortwave moves through Monday afternoon/Monday night. Upper level lift with the wave is not particularly strong, but isentropic lift associated with a 40kt LLJ and near-saturated 850-700mb mean RH values will promote widespread light showers with no instability present. The wave departs by midday on Tuesday, while the cold front associated with the system stalls out just north of the area as it becomes parallel to the westerly flow aloft. A warm, somewhat moist air mass lingers south of the front, and showers and possibly an isolated thunderstorms may linger Tuesday afternoon/Tuesday night. A clipper-like system moves into the Great Lakes region Wednesday, sending the front first northward as a warm front ahead of it and then back southwards as a cold front Wednesday night. Will have to keep an eye on potential showers/storms developing along the cold front as they move in from the northwest Wednesday night. 32/Davis && .AVIATION... 00Z TAF Discussion. Several details to work out this terminal forecast period. A large area of strato-cumulus over all the terminals at this writing. These clouds were generally 015-025 and will continue moving south and east this evening. As these ceilings begin breaking, a nearly saturated low level environment will exist under clearing skies. This will allow the brief redevelopment of some lower clouds and possibly LIFR ceilings. Additionally, there will be some fog that will knock vis to around 3-4sm. A cold front will then enter the picture and move through the terminals between 04-10z. The front will break up and dissipate any low clouds and fog that developed. Winds will tend toward the light side this evening. The winds will eventually start backing with the approach of the front. Behind the front, Winds again become northwest to north. These winds will be gusty with sustained winds 10-20kts with a few higher gusts. Winds above the surface also increase and mention a period of wind shear in the west overnight. 75 && .FIRE WEATHER... Drier air arrives tonight, with clearing skies and northwesterly winds prevailing through the day Friday. Dry conditions continue through the weekend. Afternoon relative humidity values will fall to the 35-40 percent range Friday afternoon with northwesterly 20ft winds around 10-18 mph with higher gusts. Afternoon relative humidity values fall to around 30-35 percent over the weekend with lighter winds, initially northeasterly Saturday and becoming southeasterly Sunday. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 38 53 30 57 32 / 0 0 0 0 0 Anniston 40 54 31 58 33 / 10 0 0 0 0 Birmingham 41 54 32 59 36 / 0 0 0 0 0 Tuscaloosa 42 57 32 60 37 / 0 0 0 0 0 Calera 41 55 33 59 36 / 0 0 0 0 0 Auburn 42 55 32 58 35 / 10 0 0 0 0 Montgomery 44 59 35 62 37 / 0 0 0 0 0 Troy 44 59 35 61 36 / 0 0 0 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Mar 5, 1:25 PM CST, 6 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 125 PM CST Thu Mar 5 2020 ALZ011>015-017>050-062230- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 125 PM CST Thu Mar 5 2020 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...This Afternoon and Tonight. Flooding will continue on several area rivers. Please refer to the latest river statements for details. .DAYS TWO THROUGH SEVEN...Thursday through Wednesday. Flooding will continue on many area rivers. Please refer to the latest river statements for details. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management is not expected at this time.
In the hours before
Local storm report, Mar 5, 2:57 PM CST, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
257 PM CST THU MAR 5 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0604 AM TORNADO 2 WSW GREENSBORO 32.68N 87.62W
03/03/2020 HALE AL NWS STORM SURVEY
THE TORNADO TOUCHED DOWN NEAR ROYAL ESTATES
DR AND TRACKED EASTWARD CROSSING HWY 69, HWY
25, AND CR 61 BEFORE DISSIPATING NEAR CR 7.
THE MOST SIGNIFICANT DAMAGE WAS NOTED NEAR
THE BALLPARK ON HWY 69 AND CASHEW RD WHERE
SEVERAL HOMES SUFFERED VARYING DEGREES OF
DAMAGE. SOME MINOR STRUCTURAL DAMAGE WAS
ALSO NOTED NEAR CENTREVILLE ST AND AVERY DR.
NUMEROUS TREES WERE SNAPPED OR UPROOTED
ALONG THE PATH. THE DAMAGE PATH WAS 4.34
MILES LONG AND 220 YARDS WIDE AT ITS WIDEST
POINT. MAX WINDS WERE 75 MPH.
0610 AM TSTM WND DMG 1 SW GREENSBORO 32.69N 87.61W
03/03/2020 HALE AL EMERGENCY MNGR
CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 1
SW GREENSBORO. MULTIPLE TREES DOWN AND HOMES
DAMAGED NEAR THE INTERSECTION OF HWY 69 AND
HWY 25. TIME ESTIMATED FROM RADAR. CORRECTED
FOR TIME.
0628 AM TORNADO 3 WSW TALLADEGA NATIONA 32.86N 87.05W
03/03/2020 BIBB AL NWS STORM SURVEY
THE TORNADO TOUCHED DOWN JUST WEST OF
LIBERTY RD AND TRACKED EASTWARD CROSSING CR
29, CR 49 AND HWY 82 BEFORE DISSIPATING EAST
OF CR 36. A MANUFACTURED HOME WAS KNOCKED
OFF ITS FOUNDATION ALONG LIBERTY RD. THREE
HOMES WERE DAMAGED ALONG MAUDE TOWER RD AND
CR 29. EXTENSIVE TREE DAMAGE WAS NOTED ALONG
MUCH OF THE PATH. THE DAMAGE PATH WAS 6.21
MILES LONG AND 525 YARDS WIDE AT ITS WIDEST
POINT. MAX WINDS WERE 110 MPH.
0630 AM TSTM WND DMG 2 WSW TALLADEGA NATIONA 32.86N 87.03W
03/03/2020 BIBB AL EMERGENCY MNGR
TREES DOWN ON HOMES IN THE 500 BLOCK OF
MAUDE TOWER RD. POSSIBLE TORNADO.
0636 AM TSTM WND DMG LAWLEY 32.86N 86.95W
03/03/2020 BIBB AL BROADCAST MEDIA
MULTIPLE TREES SNAPPED AND UPROOTED AT THE
LAWLEY FIRE DEPT AND COMMUNITY CENTER. ROOF
DAMAGE TO THE FIRE DEPT AS WELL. POSSIBLE
TORNADO.
0601 AM TSTM WND DMG SELLERS 32.06N 86.30W
03/04/2020 MONTGOMERY AL EMERGENCY MNGR
CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 1
WSW SELLERS. TREES DOWN ON HICKORY GROVE RD,
NEAR HWY 331 SOUTH.
0641 AM TSTM WND DMG TROY MUNI AIRPORT 31.86N 86.01W
03/04/2020 PIKE AL LAW ENFORCEMENT
59MPH WIND GUST RECORDED BY TOI ASOS AT
641AM. MULTIPLE REPORTS OF TREES ON ROADWAYS
NEAR THE CITY OF TROY AND THE AIRPORT. MORE
DETAILS TO COME.
0645 AM TSTM WND DMG TROY UNIVERSITY 31.80N 85.95W
03/04/2020 PIKE AL LAW ENFORCEMENT
PER THE CITY OF TROY, LARGE TREE AND POWER
POLE DOWN ALONG PELL AVE, RESULTING IN POWER
OUTAGES AROUND TROY UNIVERSITY.
0650 AM TSTM WND DMG 4 W PEROTE 31.96N 85.76W
03/04/2020 BULLOCK AL PUBLIC
TREES DOWN ON COUNTY ROAD 8.
0654 AM TSTM WND DMG PEROTE 31.95N 85.71W
03/04/2020 BULLOCK AL PUBLIC
TREES DOWN ON HIGHWAY 29 SOUTH IN PEROTE
COMMUNITY. TIME ESTIMATED.
0702 AM TSTM WND DMG 2 S PICKETT 31.95N 85.62W
03/04/2020 BULLOCK AL PUBLIC
TREE BLOCKING HIGHWAY 239 NEAR
BARBOUR/BULLOCK COUNTY LINE. TIME ESTIMATED.
0704 AM TSTM WND DMG 3 SSW THREE NOTCH 32.08N 85.60W
03/04/2020 BULLOCK AL PUBLIC
TREE DOWN OFF CR-35 NEAR US-82. TIME
ESTIMATED.
0707 AM TSTM WND DMG 2 S PICKETT 31.95N 85.62W
03/04/2020 BULLOCK AL EMERGENCY MNGR
TREES DOWN ON HIGHWAY 29 IN THE PEROTE
COMMUNITY, AND ON HIGHWAY 239 NEAR THE PEA
RIVER, CAUSING THE BRIDGE TO BE CLOSED.
0712 AM TSTM WND DMG 5 ENE BOOT HILL 31.90N 85.56W
03/04/2020 BARBOUR AL EMERGENCY MNGR
TREE DOWN ON VACANT MOBILE HOME NEAR
INTERSECTION OF HWY 239 AND CR 44. TREES
ALSO DOWN IN THE VICINITY NEAR THE
INTERSECTIONS OF CR 44 AND 77 AND CR 25 AND
HWY 239, AND ALSO ALONG STRICTLAND RD. TIME
ESTIMATED.
0718 AM TSTM WND DMG 3 NE LOUISVILLE 31.82N 85.52W
03/04/2020 BARBOUR AL EMERGENCY MNGR
SEVERAL TREES DOWN ALONG HWY 51 BETWEEN
CLAYTON AND LOUISVILLE. TIME ESTIMATED.
0725 AM TSTM WND DMG 2 WSW BATESVILLE 32.00N 85.35W
03/04/2020 BARBOUR AL EMERGENCY MNGR
TREE DOWN ON MARY C SMITH RD. TIME
ESTIMATED.
0725 AM TSTM WND DMG 2 NNW TEXASVILLE 31.74N 85.44W
03/04/2020 BARBOUR AL EMERGENCY MNGR
CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 2
NNW TEXASVILLE. TREES DOWN ON STARK BROS RD
AND ALSO ON BUD GARY RD. TIME ESTIMATED.
CORRECTED FOR DAY/TIME.
0745 AM TSTM WND DMG 1 NW EUFAULA 31.91N 85.16W
03/04/2020 BARBOUR AL EMERGENCY MNGR
TREE DOWN ON FORT BROWDER RD. TREE ALSO DOWN
ON FOX RIDGE RD. TIME ESTIMATED.
0745 AM TSTM WND DMG 1 SW TWIN SPRINGS 32.05N 85.10W
03/04/2020 BARBOUR AL EMERGENCY MNGR
TREE DOWN ON CORCORAN RD. TIME ESTIMATED.
0745 AM TSTM WND DMG 7 S EUFAULA COUNTRY CLU 31.79N 85.15W
03/04/2020 BARBOUR AL EMERGENCY MNGR
TREE DOWN ON WOODLAWN DR. TIME ESTIMATED.
&&The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 5, 9:34 PM CST | Dense Fog Advisory | BMX | Autauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more | 8 hr |
| Mar 6, 4:23 AM CST | River Flood Warning | BMX | Elmore, Macon, Montgomery | 15 hr |
| Mar 6, 5:13 AM CST | Wind Advisory | BMX | Autauga, Barbour, Blount, Bullock, Calhoun, Chambers and 18 more | 13 hr |
| Mar 6, 2:09 PM CST | Areal Flood Warning | BMX | Cherokee | 48 hr |
Nearby
River Flood Warnings in Alabama, 2020Every river flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.